Virginia, 2006

High Wind in Virginia, September 1, 2006

September 1, 2006 · NWS AKQ · 10 events in 10 counties and zones

The remnants of Ernesto along the Mid Atlantic coast combined with strong high pressure over New England produced very strong winds across eastern and southeast Virginia. Sustained winds in mph ranged from the lower 40s to near 60 with maximum gusts ranging from the mid 50s to as high as the mid 70s.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$36 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The remnants of Ernesto along the Mid Atlantic coast combined with strong high pressure over New England produced very strong winds across eastern and southeast Virginia. Sustained winds in mph ranged from the lower 40s to near 60 with maximum gusts ranging from the mid 50s to as high as the mid 70s. Some higher sustained winds included 60 mph (52 knots) at York River Range Light and York River United States Coast Guard, and 56 mph (49 knots) at Wallops Island (WAL). Some higher maximum gusts included 76 mph (66 knots) at York River Range Light, and 75 mph (65 knots) at York River USCG. The high winds caused numerous downed trees and power outages, along with significant structural damage. Two fatalities occurred when a downed tree fell on a residence in Gloucester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 4:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 4:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI SEP 1 2006

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ERNESTO WILL LIFT THRU E/CNTRL NC AND VA THIS MRNG THRU THIS AFTN
BEFORE MVNG N OF THE ENTIRE CWA TNGT. BANDS OF HVY RAIN WILL MOVE
ACRS THE REGION THRU THIS AFTN INTO THIS EVENG...WITH THE
POSSIBILITY OF ISLTD TORNADOES OVR ERN PORTIONS OF THE AREA.
FLOODING A BIG CONCERN TDY INTO TNGT...AS MANY LOCATIONS CUD
RECEIVE RAINFALL AMTS OF 4 TO 8 INCHES. CONDITIONS CALM DWN OVRNGT
AS THE STORM AND ASSOC HVY RAINS LIFT N OF THE AREA. THE REMAINDER
OF THE WKND WILL BE PRTLY SNY WITH MAX TEMPS RANGING FM THE UPR
70S TO MID 80S...AND JUST SLGT/SML CHCS FOR SHRAS OR TSRAS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LINGERING FRNTL BDNRY JUST OFF THE CST AND AN APPROACHING UPR LO
FM THE W...WILL RESULT IN GENERALLY PRTLY CLDY SKY WITH CHCS FOR
SHRAS AND TSRAS MON THRU THU. MAX TEMPS RANGING FM THE UPR 70S TO
MID 80S.

&&

.HYDROLOGY...
MODERATE AND HEAVY RAINS FROM ERNESTO WILL LIKELY CAUSE URBAN...
SMALL STREAM AND FLASH FLOODING IN SOME LOCATIONS THROUGHOUT THE
DAY. THE GOOD NEWS IS THAT QPF IS A LITTLE LOWER THAN BEFORE SO IT
WILL LESSEN THE RIVER FLOOD THREAT SOMEWHAT. AT PRESENT...NO RIVER
FLOOD WARNINGS HAVE BEEN ISSUED...BUT THE RIVERS ARE BEING MONITORED
CLOSELY AND WARNINGS MAY BE ISSUED LATER THIS MORNING AS THE STORM
CONTINUES TO MOVE NORTH.

&&

.AVIATION...
CIGS AND VSBYS BOUNCING BETWEEN MVFR AND LIFR FOR MUCH OF
TDY...WITH CONDS IMPROVING TO MVFR TO VFR TWD SAT MORNG.

&&

.MARINE...
GALE WRNGS INTO THIS EVENG EVERYWHERE DUE TO ERNESTO AND STRNG HI
PRES TO THE N. MINOR TIDAL FLOODING POSSIBLE THIS AFTN AND
EVENG...WITH TIDAL DEPARTURES EXPECTED TO BE UP TO 2 FT ABV NORMAL
ALNG THE CST AND UP TO 2.5 FT OVR THE CHES BAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
  ...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
  ...WIND ADVISORY FOR MDZ024-025 UNTIL 6 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR NCZ012>017-030>032-102 UNTIL 6 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR NCZ102 UNTIL 10 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
     2 AM SATURDAY.
  ...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
     UNTIL 8 PM FRIDAY.
  ...WIND ADVISORY FOR VAZ077-078-084>100 UNTIL 6 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR VAZ098 UNTIL 10 PM FRIDAY.
  ...HIGH SURF ADVISORY FOR VAZ099-100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630>633 UNTIL 6 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ630-631-633 FROM 6 PM FRIDAY TO 6
     AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM FRIDAY TO NOON
     SATURDAY.
  ...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM MIDNIGHT SATURDAY
     TO MIDNIGHT SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM MIDNIGHT SATURDAY TO
     6 PM SATURDAY.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION...CURRY
MARINE...HURLEY
HYDROLOGY...LYNCH
Hazardous weather outlook, Sep 1, 5:00 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT FRI SEP 01 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT FRI SEP 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF ERNESTO WILL LIFT NORTH ACROSS THE REGION TODAY INTO
TONIGHT. HEAVY RAINS ASSOCIATED WITH THE STORM WILL AFFECT THE
ENTIRE AREA...WITH A FLASH FLOOD WATCH IN EFFECT INTO TONIGHT.
THE THREAT OF TORNADOES WILL CONTINUE INTO THIS AFTERNOON FOR
EASTERN AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.
GALE WARNINGS ARE IN EFFECT INTO THIS EVENING FOR THE ATLANTIC
COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND.
A WIND ADVISORY IS IN EFFECT INTO EARLY THIS EVENING FOR EASTERN
PORTIONS OF THE AREA. HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL
COUNTY AREAS. HIGH RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 1, 6:36 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
736 AM EDT FRI SEP 1 2006

VAZ072-073-078-082>086-089>091-093>095-098>100-011245-
ACCOMACK VA-CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY
VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SURRY VA-VIRGINIA BEACH
VA-YORK VA-
736 AM EDT FRI SEP 1 2006

...STRONG WINDS MOVING THROUGH SOUTHEAST VIRGINIA...

AT 736 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG WINDS FROM MELFA TO GLOUCESTER POINT TO
SMITHFIELD...MOVING NORTHWEST AT 20 MPH. THE STRONG WINDS WILL BE
NEAR...
  MELFA AT 745 AM EDT...
  GLOUCESTER COURTHOUSE AROUND 745 AM EDT...
  WILLIAMSBURG AROUND 750 AM EDT...
  SURRY AROUND 800 AM EDT...
  NORGE AROUND 805 AM EDT...
  TOANO AROUND 810 AM EDT...
  WEST POINT AROUND 815 AM EDT...

WIND GUSTS BETWEEN 45 AND 55 MPH ARE EXPECTED WITH THESE
STORMS...THROUGH 9 AM.

BROWN
Local storm report, Sep 1, 6:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
746 AM EDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      VIRGINIA BEACH OCEANFRO 36.85N 75.98W
09/01/2006                   CITY OF VIRGINIA B VA   TRAINED SPOTTER

            STREET FLOODING IN THE ROSEMONT FOREST SUBDIVISION.

&&

GINGRICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Accomack

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Accomack forecast zone
Measured
49 kt (56 mph) measured sustained
Property damage
$3.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

High Wind, Newport News

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Newport News forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$2.0 million
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Gloucester

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Gloucester forecast zone
Measured
35 kt (40 mph) estimated sustained
Deaths
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

High Wind, Lancaster

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Lancaster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$200,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

High Wind, Mathews

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Mathews forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$3.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

High Wind, Middlesex

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Middlesex forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

High Wind, Norfolk

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Norfolk forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northampton

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Northampton forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

High Wind, Northumberland

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
Northumberland forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$15 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

High Wind, York

When
September 1, 7:00 AM EST to 8:00 PM EST
Where
York forecast zone
Measured
52 kt (60 mph) measured sustained
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Gloucester2006-09-0160MalePermanent HomeDirect
High Wind, Gloucester2006-09-0158FemalePermanent HomeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533274, 5533275, 5533276, 5533277, 5533278, 5533279, 5533280, 5533281, 5533282, 5533283.